Heavy Rain, Fayette
- When
- September 19, 10:00 PM CST to September 20, 4:24 AM CST
- Where
- Fayette County, 4.11 mi NW of Arlington
- Reported by
- Emergency Manager
- Coordinates
- 42.790, -91.730
Near Arlington, 5.3 inches of rain fell.
Thunderstorms with heavy rain moved across portions of northeast Iowa during the late evening of September 19th into the early morning hours of the 20th. These storms dropped between 2 and 4 inches of rain from Fayette into Clayton Counties, with some locally higher amounts around 5 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Thunderstorms with heavy rain moved across portions of northeast Iowa during the late evening of September 19th into the early morning hours of the 20th. These storms dropped between 2 and 4 inches of rain from Fayette into Clayton Counties, with some locally higher amounts around 5 inches. This heavy rain produced a mudslide near McGregor (Clayton County) where a campground had to be evacuated. Street flooding occurred in Arlington (Fayette County) and water covered other roads across Fayette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 19, 10:00 PM CST, 0 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CDT Wed Sep 19 2018
.SHORT TERM...(This evening through Thursday night)
Issued at 246 PM CDT Wed Sep 19 2018
This will be a very active period across the region. Surface
analysis this afternoon shows a warm front across northern
Missouri with an area of low pressure over eastern Colorado.
Surface dew points have climbed into the lower 70s along and south
of the warm front. This warm front will be a major player for
tonight as a short wave trough coming out of the Rockies this
afternoon moves over the region and interacts with the front. The
low level moisture transport will rapidly increase this evening
ahead of the approaching short wave trough with several runs of
the RAP suggesting this will be focused over northeast Iowa into
southwest Wisconsin. With the forcing from the short wave trough,
expecting to see convection develop late this afternoon over
southwest Minnesota and rapidly develop east/southeast and become
focused on the nose of the low level moisture transport. These
features do not look to change much until late tonight when the
moisture transport looks to weaken and move off to the east.
Unfortunately, this set up looks to have a east/west line of
showers and storms over the southern portions of the area for a
good share of the night with a heavy rain/flash flood threat. More
information on this in the hydrology section below.
Once the short wave trough and moisture transport move off to the
east Thursday morning, the focus will quickly shift back to the
west with the next incoming short wave trough. This wave looks to
be much stronger and bring in a round of moderate pv advection in
the 500-300 mb layer late Thursday afternoon and evening. As this
wave approaches the region, the moisture transport will rapidly
refocus west of the area ahead of the approaching cold front. This
should then spread north/northeast ahead of the front and short
wave trough into eastern Minnesota and northern Wisconsin. This
will help to push the warm front into the area and the concern
becomes how far north this will progress. The atmosphere south of
the warm front looks like it will become capped off with only some
scattered storms possible. A surface low will translate north
along the cold front and create a triple point as it drags the
warm front north with. Right along the warm front, the 19.12Z NAM
shows up to 2000 J/Kg of ML CAPE in place from southeast Minnesota
into western Wisconsin during the late afternoon and evening. In
this area, there will be lots of shear to work with. 0-3 km values
should be on the order of 40 to 45 knots with almost all of this
residing in the lowest 0-1 km layer. The shear does continue to
increase with height with 50 to 55 knots along and north of the
warm front. As the convection develops in the afternoon, there is
the possibility of some discrete cells that will pose a tornado
threat before the activity forms into a more linear structure.
Once this happens, the main threat will transition to damaging
winds, but due to the large amounts of low level shear, there will
continue to be a threat for embedded tornadoes. SPC has already
upgraded the outlook for Thursday to enhanced north of the cap.
All this activity will then come to an end Thursday night as the
cold front sweeps across the region with the short wave trough.
While there could be some periods of heavy rain with the storms
Thursday afternoon/night, these look to be progressive enough to
not pose much of a flooding threat. However, that could and will
need to be revisited after the rain tonight.
.LONG TERM...(Friday through Wednesday)
Issued at 246 PM CDT Wed Sep 19 2018
Once the system moves by the area Thursday night, the upper level
flow looks to go zonal through the weekend until another trough
moves across the Upper Midwest to start next week. This system
looks to push a cold front across the region with a chance for
some showers and a few storms Monday and Tuesday. Temperatures
will be cooler for this entire period with highs generally in the
60s to lower 70s with overnight lows mainly in the 45 to 55 range.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1100 PM CDT Wed Sep 19 2018
Wet, stormy period with cold/warm front interaction with upper level
shortwaves and a summery airmass to fire periods of showers and
storms through Thu evening. Heavy rain with the stronger storms with
potential for strong/severe storms late Thu afternoon/evening.
Cigs: expect generally around and sub 1kft through Thu morning, with
some improvement to potentially VFR later THU afternoon as a warm
front lifts north of the TAF sites. IFR/MVFR (LIFR?) could return
post the passage of the cold front for Thu night - GFS/NAM/RAP all
suggest a saturated 0.5-1 km layer would sink southward post the
front. Something to watch. Won't add to forecast for the moment.
WX/vsby: radar trends continue to hold most of the heavy rain/ts
threat south of I-90 and south of the TAF sites. Matches well with
NSSL WRF and HRRR starting to pick up on it. Could leave KRST/KLSE
mostly with shra and isold T. May trend forecast this way, shra with
vcts. Expect reductions mostly 2-4SM.
Pcpn will lighten up later Thu morning, with a break in the
afternoon before a line of strong (severe?) storms roll in with a
cold front Thu evening. Expect more reductions - although more brief
- with these storms.
Winds: generally southeast into Thu afternoon, swinging southwest
then northwest overnight THU with the passage of a cold front. Winds
will pick up quite a bit by Thu afternoon (some higher gusts) with
likely some enhanced gusts around any thunderstorm.
&&
.HYDROLOGY...
Issued at 246 PM CDT Wed Sep 19 2018
No additional changes were made to the flash flood watch. As the
storms get going this evening and overnight, they will be working
in excellent conditions to produce repeated rounds of heavy rain.
The band is expected to lay out east/west on the nose of the low
moisture transport with the models continuing to show a strong
band of low moisture convergence across northeast Iowa into
southwest Wisconsin. An axis of 2+ inches of precipitable water
should reside from southern Minnesota across northeast Iowa into
southwest Wisconsin where warm cloud depths will be in the 4 to
4.5 km range. Conservatively forecasting a axis of 2 to 3 inches
of rain from about the Austin area east/southeast toward the
Viroqua and Richland Center areas. Fully expect that there will be
much higher local rainfall totals that could be near or exceed 6
inches. Expecting flash flood warnings to be issued tonight and
the severity of the flooding will depend on the rainfall amounts.
This flash flooding will then transition into areal and river
flooding that will likely impact the Upper Iowa, Turkey, Kickapoo
and Pine River basins. Forecasts for some of these sites based on
early qpf forecasts were already suggesting a high likelihood of
flooding and river flood warnings also look to be needed from this
event.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flash Flood Watch from 7 PM CDT this evening through Thursday
afternoon for WIZ032>034-041>044-053>055-061.
MN...Flash Flood Watch from 7 PM CDT this evening through Thursday
afternoon for MNZ079-086>088-094>096.
IA...Flash Flood Watch from 7 PM CDT this evening through Thursday
afternoon for IAZ008>011-018-019-029-030.
&&
SHORT TERM...04
LONG TERM...04
AVIATION....Rieck
HYDROLOGY...04Hazardous Weather Outlook National Weather Service La Crosse WI 120 PM CDT Wed Sep 19 2018 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034- 041>044-053>055-061-201200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- 120 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for parts of southeast Minnesota, northeast Iowa, and west central and central Wisconsin. .DAY ONE...This Afternoon and Tonight Occasional showers and isolated thunderstorms will continue into the evening. Heavy rain is the main threat that could lead to some localized flooding. A Flash Flood Watch is in effect for tonight. Several more inches of rain could fall from additional, repeat thunderstorms overnight. This will cause quick runoff and lead to flash flooding, as well as rises on area streams and rivers. Mudslides could also occur in hilly terrain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The potential for flash flooding will continue into Thursday. More severe weather will occur from late Thursday afternoon into the evening. Severe thunderstorms could produce damaging winds, hail, and isolated tornadoes. Timing for storms would be roughly 5 to 10 pm Thursday. .SPOTTER INFORMATION STATEMENT... Rainfall totals and any reports of flooding are appreciated. Spotter activation may be needed on Thursday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Prepare for potential flooding impact over the next 24 hours. WIZ017-029-201200- Taylor-Clark- 120 PM CDT Wed Sep 19 2018 This Hazardous Weather Outlook is for parts of north central Wisconsin. .DAY ONE...This Afternoon and Tonight Another round of storms is expected tonight. A few strong storms could develop and produce hail, gusty winds, and rounds of heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Some thunderstorms Thursday morning could produce lingering heavy rain and lightning. By Thursday evening, additional storms may be severe with the main threats being damaging winds, hail, and isolated tornadoes, in addition to heavy rain. Likely time for severe weather would be mid evening. .SPOTTER INFORMATION STATEMENT... Rainfall totals and any reports of flooding are appreciated. Spotter activation may be needed on Thursday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne/Shea
The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 04:01 UTC.
7 flood, 3 heavy rain, 1 flash flood. Local standard time, as filed.
Near Arlington, 5.3 inches of rain fell.
The COOP observer near Volga measured 4.6 inches of rain.
Locally heavy rains caused a mudslide to occur near McGregor and a campground had to be evacuated.
The COOP observer in Guttenberg measured 4.43 inches of rain.
Runoff from heavy rains pushed the Turkey River out of its banks near Eldorado. The river crested almost two feet over the flood stage at 14.88 feet on September 20th.
Runoff from heavy rains pushed the Turkey River out of its banks near Elkader. The river crested almost five feet above the flood stage at 16.71 feet on September 20th.
Runoff from heavy rains pushed the Turkey River out of its banks in Garber. The river crested over seven feet above the flood stage at 24.47 feet on September 20th.
After thunderstorms with locally heavy rain moved across Fayette County, water covered some roads across the county and street flooding occurred in Arlington.
After thunderstorms with locally heavy rain moved across Clayton County, some roads across the county were washed out with a few mudslides also occurring.
Runoff from heavy rains pushed the Cedar River out of its banks in Charles City. The river crested almost two feet above the flood stage at 13.84 on September 22nd.
Runoff from heavy rains pushed the Turkey River out of its banks in Spillville. The river crested less than a foot above the flood stage at 9.66 feet on September 21st.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784849, 784851, 784785, 784852, 785870, 785871, 785873, 784853, 784845, 785889, 785869.